Indiana, 2003

Flooding in Indiana, November 25 to 29, 2003

November 25 to 29, 2003 · NWS PAH · 4 events in 4 counties and zones

Minor flooding of the Ohio River occurred in southwest Indiana. 2 feet on November 26.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Ohio River occurred in southwest Indiana. At Newburgh Dam, where flood stage is 38 feet, the river crested at 41.2 feet on November 26. At Mount Vernon, where flood stage is 35 feet, the river crested at 37.1 feet on November 27. This resulted in minor flooding of low-lying fields and roads near the river. The road closures, a fairly common occurrence near the river, affected about a dozen families. School bus routes and mail delivery routes were altered to bypass the flooded roads. Residents and government officials instituted the normal backup plans to arrange for mail pickup and other services. About 30 school children living in the river bottoms of Union Township were picked up at alternate locations on higher ground. No evacuations of residents were required. Among the roads closed included Weinbach Avenue, Happe Road, and Seminary Road. A pickup truck was found partially submerged in bottomland along Green River Road No. 2. The occupants of the vehicle were not located, and no injuries were reported. A television news van investigating the submerged truck also became partially submerged after accidentally backing too far off the shoulder. The driver escaped unharmed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 25, 2:50 AM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Nov 25, 2:50 AM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
250 AM CST TUE NOV 25 2003

.DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIP CHANCES LATE WEDNESDAY INTO
THURSDAY MORNING.  ETA/AVN/MESOETA IN DECENT AGREEMENT ON TIMING OF
MINOR QPF IN MAINLY SOUTHEAST MISSOURI BY LATE WEDNESDAY AFTERNOON.
WILL TWEAK BACK CURRENT POPS FOR WEDNESDAY AFTERNOON AND GO SLIGHT
CHANCE FOR SOUTHEAST MISSOURI ONLY.  MAIN PRECIP CHANCE WILL BE
AFTER 00Z THU AND WILL CONTINUE LIKELY POPS FOR THE OVERNIGHT
HOURS...WITH HIGHEST QPF OVER SOUTHERN HALF OF AREA. PRECIP WILL
LINGER INTO THANKSGIVING MORNING FOR THE SOUTHEAST HALF OF THE
FORECAST AREA...WITH DRY CONDITIONS BY AROUND 18Z THU.  CURRENT
TIMING FOR PRECIP TAPERING OFF LOOKS GOOD AND WILL NOT MAKE ANY
MAJOR CHANGES.

MAV IS A JUST A FEW DEGREES COOLER THAN FWC FOR TODAY...AND TWEAKED
BACK HIGHS TODAY CLOSER TO MAV VALUES...OTHERWISE FWC/MAV TEMP
GUIDANCE IN PRETTY GOOD AGREEMENT...WITH A WARM UP BEGINNING TODAY
AFTER A CHILLY START.  RAISED HIGHS WEDNESDAY A COUPLE OF DEGREES
AND THURSDAY LOWS SEVERAL DEGREES TO BETTER FOLLOW THE FWC/MAV
VALUES.

IN THE EXTENDED...GFS HAS NOW GONE BASICALLY DRY FOR SUNDAY AND
MONDAY.  WITH JUST ONE MODEL RUN AND NOT WANTING TO FLIP FLOP...WILL
NOT REMOVE CHANCES BECAUSE A COUPLE OF WEAK FRONTS WILL MOVE ACROSS
THE AREA...BUT WILL TREND BACK GOING POPS TO SLIGHT AND SEE HOW NEXT
COUPLE OF RUNS GO.

MEX TEMP GUIDANCE FOR SATURDAY HIGHS THROUGH MONDAY LOWS ARE
TRENDING 5 TO 8 DEGREES COOLER.  PREFER TO STICK WITH TEMPS IN GOING
PACKAGE FOR NOW DUE TO EXPECTED SOUTHWEST FLOW...SO NO CHANGES
PLANNED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

RST
Hazardous weather outlook, Nov 25, 4:16 AM CST, 4 hours 44 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
416 AM CST TUE NOV 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Posey

When
November 25, 9:00 AM CST to November 29, 12:00 PM CST
Where
Posey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Flood, Spencer

When
November 25, 9:00 AM CST to November 29, 12:00 PM CST
Where
Spencer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Flood, Warrick

When
November 25, 9:00 AM CST to November 29, 12:00 PM CST
Where
Warrick forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Flood, Vanderburgh

When
November 25, 9:00 AM CST to November 29, 12:00 PM CST
Where
Vanderburgh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336576, 5336577, 5336578, 5336579.